Alert archive / New York / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 229, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 13, 2021, 2:05 PM EDT for Oneida County, New York. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2021, 2:05 PM EDT (18:05 UTC)
- Expired
- Aug 13, 2021, 2:34 PM EDT
- In force
- 29 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Oneida County, NY
The radar
The Ft Drum radar (KTYX), 80 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 2:12 PM EDT | HAIL 1 | Utica, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
729
WUUS51 KBGM 131805
SVRBGM
NYC065-131845-
/O.NEW.KBGM.SV.W.0229.210813T1805Z-210813T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
205 PM EDT Fri Aug 13 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southeastern Oneida County in central New York...
* Until 245 PM EDT.
* At 203 PM EDT, a severe thunderstorm was located over Clinton, or
near New Hartford, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Utica, Kirkland, Paris, Deerfield, Whitesboro, New York Mills,
Yorkville, Clinton, New Hartford and Waterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4324 7512 4323 7508 4320 7509 4305 7522
4293 7521 4289 7541 4305 7554 4325 7513
TIME...MOT...LOC 1803Z 239DEG 23KT 4302 7535
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DJP1 follow-up statement
033
WWUS51 KBGM 131834
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
234 PM EDT Fri Aug 13 2021
NYC065-131843-
/O.CAN.KBGM.SV.W.0229.000000T0000Z-210813T1845Z/
Oneida NY-
234 PM EDT Fri Aug 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ONEIDA COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4324 7512 4323 7508 4320 7509 4305 7522
4293 7521 4289 7541 4305 7554 4325 7513
TIME...MOT...LOC 1833Z 239DEG 23KT 4312 7512
$$
DJPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:50 PM EDT, 15 minutes earlier.
Area forecast discussion, Aug 13, 1:50 PM EDT, 15 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 150 PM EDT Fri Aug 13 2021 .SYNOPSIS... Hot and humid once again today Scattered showers and thunderstorms develop later this afternoon and a few storms could become severe with gusty winds. An overnight cold front brings cooler and drier conditions for the weekend. && .NEAR TERM /THROUGH SATURDAY/... 1230 PM Update... Still not much activity yet which is what models have been showing. A couple of light showers are just now popping up west of our area. PoPs were limited to no more than chance as confidence is not high on exact locations that could see precipitation. The CAMs are not in agreement and show various solutions, so it is difficult to determine what could happen this afternoon. The best chances region-wide appear to be late this afternoon and during evening hours prior to the cold front passage overnight. Skies have been more clear than previous days during the morning hours. Plus there has not been any early storm activity to have an impact on temperatures. As a result of updating the temps, the highs today were also adjusted slightly with an increase of a degree in most places. 915 AM Update... PoPs were lowered through the morning as there is not much happening yet. There could be some showers starting around noon but so far, only the HRRR is showing that. Most of the activity will be this afternoon and tonight. Hourly temps and wind were touched up through the morning based on the latest obs. 630 AM Update... Minor changes to the high temperature and hourly temperatures. Adjusted them down a few more degrees to match recent errors in the NBM since it has over forecasted the high temperatures the last few days. 345 AM Update... Another hot and humid day is expected today though high temperatures are expected to be a few degrees cooler than yesterday. Some high clouds advecting in could also limit solar insolation today so highs were kept with the NBM mean rather than blended with the 75th or 90th percentile. The result was the heat index was just short of meeting criteria for a heat advisory for our CWA. Some of the CAMs also show some convection getting going before 18z, similar to what happened yesterday, and thus further limit the day time heating. An upper level trough digs into the Great Lakes region today and this set the stage for scattered thunderstorms once again this afternoon. Mixed layer CAPE is expected to get into the 1500-2000 J/kg range and with 0-6 km shear around 20 knots, a few storms could become severe with damaging wind gust being the primary concern. Most of the storms we will see today will not be severe but with PWATs of 1.5 to 2 inches, heavy rain and frequent lightning will accompany any storm that gets going. Tonight, a front approaching the region acts as a trigger for a nocturnal round of showers and thunderstorms. Forecast soundings show that the environment is capped overnight and the CAPE is elevated. Mid level lapse rates are not steep enough to support much hail growth and the inversion above the surface prevents strong winds from mixing down so heavy rain and frequent lightning expected with these thunderstorms. The front exits our CWA early Saturday morning with a fall like air mass moving in. A few lingering showers are possible in the Pocono mountains but those will clear out by mid to late morning. Sunny skies, highs in the mid to upper 70s, and dew points falling into the 50s makes for a pleasant day! && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... 245 AM Update... A cool fresh dry Canadian air mass will dominate the second half of the weekend through Monday. High pressure will finish building into the region Saturday night, with ideal radiational cooling conditions yielding lows of upper 40s to mid 50s. After the very muggy recent conditions, this may come as a bit of a shock and indeed it will be a taste of Fall. Similar lows will occur Sunday night. Under abundant sunshine, highs will range from lower 70s to near 80 Sunday. Temperatures moderate somewhat on the back side of high pressure Monday with mid 70s to lower 80s; right at climatology. Though there could be a few high thin clouds Monday, overall there will still be a decent amount of sun, even if filtered at times. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... 245 AM Update... Increasing moisture through midweek will likewise result in better chances for showers and thunder. Confidence in the forecast details becomes less from mid-to-late week as we keep an eye on what should be the remnants of tropical system Fred moving up from the Gulf States. Even without Fred, it appears like enough moisture returns for diurnal showers and thunderstorms, anyway. Details of whether or not we will be dealing with tropical-like downpours remains to be sorted out, but weaker general flow seems to suggest non- severe for convection. Highs will trend from near climatology Tuesday, to slightly above by Thursday with mainly 80s. Dewpoints creep from mid 50s- near 60 Monday night-early Tuesday, to primarily mid-upper 60s by Thursday. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Mainly VFR conditions are expected during this period, though there will be a couple of exceptions. There is a chance for showers and possibly thunderstorms late this afternoon through the early portion of tonight. Light rain showers are expected in a general window from around 20z today until 03z Saturday. Confidence is modest that there will be rain showers, but confidence remains too low to include thunderstorms in the TAFs for now. If some thunderstorms develop this afternoon, then TEMPOs will be needed for any terminals that might be affected. Thunderstorms could also bring some brief restrictions. During the overnight, a cold front passes through. There is another chance for showers and possibly storms as this system passes through the area, but the hi-res models are not showing much activity. With that, confidence was too low to include any showers beyond 03z. Fog and MVFR/Fuel Alt ceilings are expected at REM, ITH, BGM, and ELM Saturday morning. Visibility is not expected to be reduced too significantly. Ceilings may drop below 1000 ft AGL at ELM briefly. After 12z, conditons improve back to VFR. Southwesterly winds may become gusty this afternoon. Otherwise light winds are expected overnight. Winds become more northwesterly after the cold front passes through early Saturday morning. Outlook... Saturday...Some lower ceilings and showers causing restrictions in the morning, mainly for BGM and AVP, becoming VFR in the afternoon at all terminals Saturday night through Monday...Mainly VFR. Tuesday through Wednesday...Mainly VFR; slight chance for thunderstorms and restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BTL NEAR TERM...AJG/BTL SHORT TERM...MDP LONG TERM...MDP AVIATION...BTL
Hazardous weather outlook, Aug 13, 6:08 AM EDT, 7 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 608 AM EDT Fri Aug 13 2021 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-141015- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 608 AM EDT Fri Aug 13 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Scattered thunderstorms this afternoon and evening, a few of which could become severe with damaging wind gusts. Areas that see multiple rounds of thunderstorms today could experience localized flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Special weather statement, Aug 13, 1:59 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
159 PM EDT Fri Aug 13 2021
NYZ037-131845-
Southern Oneida NY-
159 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of southeastern Oneida
County through 245 PM EDT...
At 159 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, or 7 miles southwest of New Hartford, moving northeast at 25
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Utica, Kirkland, Paris, Deerfield, Whitesboro, New York Mills,
Yorkville, Clinton, New Hartford and Waterville.
This includes the following highway exits...
Interstate 90 near 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4324 7512 4323 7509 4323 7508 4320 7509
4305 7522 4293 7521 4289 7541 4305 7554
4325 7513
TIME...MOT...LOC 1759Z 240DEG 23KT 4300 7539
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DJPThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 10:43 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 35 min |
| Aug 12, 11:23 PM EDT | Special Weather Statement | BGM | Sullivan | 37 min |
| Aug 13, 1:59 PM EDT | Special Weather Statement | BGM | Oneida | 46 min |
| Aug 13, 2:43 PM EDT | Special Weather Statement | BGM | Chemung | 32 min |
| Aug 13, 2:45 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben | 30 min |
| Aug 13, 3:09 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben | 36 min |
| Aug 13, 3:24 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler | 16 min |
| Aug 13, 3:36 PM EDT | Special Weather Statement | BGM | Oneida | 24 min |
| Aug 13, 3:42 PM EDT | Special Weather Statement | BGM | Steuben | 48 min |
| Aug 13, 3:51 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 39 min |
| Aug 13, 4:01 PM EDT | Special Weather Statement | BGM | Chenango | 44 min |
| Aug 13, 4:08 PM EDT | Special Weather Statement | BGM | Schuyler, Steuben | 37 min |
| Aug 13, 4:16 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Steuben | 13 min |
| Aug 13, 4:17 PM EDT | Areal Flood Advisory | BGM | Oneida | 86 min |
| Aug 13, 4:27 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 48 min |
| Aug 13, 4:54 PM EDT | Special Weather Statement | BGM | Delaware | 51 min |
| Aug 13, 5:05 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 22 min |
| Aug 13, 5:24 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 36 min |
| Aug 13, 5:31 PM EDT | Areal Flood Advisory | BGM | Broome | 119 min |
| Aug 13, 5:37 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 38 min |
| Aug 13, 5:59 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 46 min |
| Aug 13, 6:14 PM EDT | Areal Flood Advisory | BGM | Broome, Delaware | 2 hr |
| Aug 13, 6:38 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 19 min |
| Aug 13, 6:42 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 48 min |
| Aug 13, 6:54 PM EDT | Special Weather Statement | BGM | Otsego | 36 min |
Nearby
Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.